Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Upping ssri dose and side-effects

(7 Posts)
WithanAnotE Sat 19-Jan-13 17:17:17

Should I expect to experience the same again, if raising the dose?
No, not necessarily. Often the taking an AD for the first time is worst, rather than small incremental doses (e.g. From 50-100mg). However, everyone is different but, as my own 'rule of thumb', I always allow 2 weeks following a change in meds for things to settle.
Will raising the dose make my insomnia side-effect worse?
Insomnia is often caused by depression, rather than the AD. As the AD starts to work hopefully your insomnia will go. If not go back to your doc.
Some ADs activate, some make you sleepy, it's a bit of trial and error.
Does switching ssri type mean you go through the same initial reaction again?
Do you mean switching drug or class of drug?
For example, Sertraline, Citalopram, Prozac are the same class of drug (SSRI). Venlafaxine is an SNRI - a different class.
I found Sertraline did nothing for me, but Citalopram worked (both SSRI).
Put simply, everyone is a bit different.
If the panic attacks are causing specific problems you must highlight to your GP.

TickleMyTitsTillFriday Tue 15-Jan-13 12:32:45

Oh and I've been signed off since November. I started on venlafaxine for four weeks but had an allergic reaction so four weeks into my treatment I had to start again on sertraline.

I'm due to go back soon but won't go back until I'm ready. There is no way I could have coped with work as well as trying to get better.

TickleMyTitsTillFriday Tue 15-Jan-13 12:30:45

I didnt get any side effects from upping my dose from 50mg to 100mg. The worse symptom on starting them was insomnia so, like you vicar, I take mine in the morning. I'm starting to feel better now I've been on 100mg for almost a month.

dsmama Tue 15-Jan-13 12:26:24

Thanks so much Vicar that's really encouraging. I might wait a couple of weeks and then give it a go.

VicarInaTutu Mon 14-Jan-13 22:19:21

oh and the gp was lovely and signed me off until the illness is under control and until the side effects wore off.

if i take mine late at night the insomnia kicks in - so im taking the dose earlier and earlier in the day now.

my gp told me to alternate the increased dose for a few days - so one day i took 50mg, next took 100mg next took 50mg next took 100mg.

seems to soften the effect.

also i took my double dose at different times - so i would take one 50mg with lunch and one with evening meal....

now i can take both at lunch time and no ill effects.

if the side effects dont start to alleviate for you then speak to your gp again as it may not be the right AD for you - but i have found a huge benefit in the 6 weeks ive been on it - i didnt believe i would at first.

VicarInaTutu Mon 14-Jan-13 22:15:52

im on sertraline -

i started on 50mg and it made me so ill i gave up the first time - things came to a head and i tried again 6 months later. this time i stuck with it. I started 50mg about 6 weeks ago - the side effects do pass - i was on it for 5 weeks before the gp upped my dose to 100mg - i was dreading the side effects again but to my surprise they didnt happen with the increase in dose.

i am now just starting to feel a bit more like my old self - been on the 100mg for about 10 days.

apparently 100mg is the usual treatment dose.

Try it - maybe wait until the side effects have subsided on the 50mg and then give it a go - i also take mine with food to quell the nausea - but its no longer a problem.

dsmama Mon 14-Jan-13 22:11:09

Hello, I have been taking 50mg sertraline for three weeks, and although much better than I was, I am still suffering intermittent anxiety made worse by work, and a bit if panic and low mood.
My doctor has suggested I go up to 100mg, but I am reluctant because I suffered appalling panic attacks and despair for the first two weeks of my body adjusting to the first dose.
My questions are:
Should I expect to experience the same again, if raising the dose?
Will raising the dose make my insomnia side-effect worse?
Does switching ssri type mean you go through the same initial reaction again?
Thanks in advance for any advice. My doctor doesn't seem able to answer these questions.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now